Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 296, NWS Little Rock, AR

December 29, 2021Bradley County, Calhoun County, Ouachita County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Dec 29, 2021, 1:38 PM CST for Bradley County, Calhoun County, Ouachita County, Arkansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 29, 2021, 1:38 PM CST (19:38 UTC)
Expired
Dec 29, 2021, 2:30 PM CST
In force
52 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bradley County, AR, Calhoun County, AR, Ouachita County, AR

The radar

The Little Rock radar (KLZK), 160 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 2:17 PM CSTHAIL 1Hermitage, ARQUARTER SIZE HAIL WAS REPORTED AT THE DOLLAR GENERAL IN HERMITAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 29, 12:05 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS54 KLZK 291938
SVRLZK
ARC011-013-103-292030-
/O.NEW.KLZK.SV.W.0296.211229T1938Z-211229T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Little Rock AR
138 PM CST Wed Dec 29 2021

The National Weather Service in Little Rock has issued a

* Severe Thunderstorm Warning for...
  Northern Bradley County in southeastern Arkansas...
  Southeastern Calhoun County in southwestern Arkansas...
  Southeastern Ouachita County in southwestern Arkansas...

* Until 230 PM CST.

* At 137 PM CST, a severe thunderstorm was located near Calion, or 9
  miles northeast of Norphlet, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Warren...                         Hampton...
  Hermitage...                      Harrell...
  Hilo...                           Lanark...
  Hampton Municipal Airport...      Banks...
  Artesian...                       Carmel...
  Farmville...                      Millers Bluff...
  Gravelridge...                    Mt Olive in Bradley County...
  Jersey...                         Sumpter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CST for southeastern
and southwestern Arkansas.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 700 PM CST for southeastern
and southwestern Arkansas.

&&

LAT...LON 3330 9246 3332 9246 3333 9248 3332 9249
      3333 9250 3332 9253 3333 9252 3337 9255
      3336 9256 3337 9259 3336 9261 3342 9266
      3370 9212 3360 9198 3353 9197 3353 9201
      3344 9201
TIME...MOT...LOC 1937Z 237DEG 32KT 3340 9252 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

61
3 follow-up statements
523 
WWUS54 KLZK 291954
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
154 PM CST Wed Dec 29 2021

ARC103-292004-
/O.CAN.KLZK.SV.W.0296.000000T0000Z-211229T2030Z/
Ouachita AR-
154 PM CST Wed Dec 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OUACHITA COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for southeastern
and southwestern Arkansas.

LAT...LON 3333 9236 3333 9240 3334 9243 3334 9245
      3336 9248 3337 9249 3341 9251 3345 9248
      3370 9212 3360 9198 3353 9197 3353 9201
      3344 9201
TIME...MOT...LOC 1954Z 237DEG 32KT 3348 9237 

$$

ARC011-013-292030-
/O.CON.KLZK.SV.W.0296.000000T0000Z-211229T2030Z/
Bradley AR-Calhoun AR-
154 PM CST Wed Dec 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR CENTRAL BRADLEY AND SOUTHEASTERN CALHOUN COUNTIES...

At 154 PM CST, a severe thunderstorm was located over Harrell, or
near Hampton, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Warren...                         Hermitage...
Harrell...                        Hilo...
Lanark...                         Banks...
Artesian...                       Carmel...
Farmville...                      Gravelridge...
Mt Olive in Bradley County...     Jersey...
Sumpter...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CST for southeastern
and southwestern Arkansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3333 9236 3333 9240 3334 9243 3334 9245
      3336 9248 3337 9249 3341 9251 3345 9248
      3370 9212 3360 9198 3353 9197 3353 9201
      3344 9201
TIME...MOT...LOC 1954Z 237DEG 32KT 3348 9237 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

61
765 
WWUS54 KLZK 292008
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
208 PM CST Wed Dec 29 2021

ARC013-292017-
/O.CAN.KLZK.SV.W.0296.000000T0000Z-211229T2030Z/
Calhoun AR-
208 PM CST Wed Dec 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CST for southeastern
and southwestern Arkansas.

LAT...LON 3338 9238 3338 9236 3347 9232 3348 9232
      3350 9231 3353 9232 3355 9231 3356 9232
      3370 9212 3360 9198 3353 9197 3353 9201
      3344 9201 3333 9236 3333 9238
TIME...MOT...LOC 2007Z 253DEG 37KT 3345 9220 

$$

ARC011-292030-
/O.CON.KLZK.SV.W.0296.000000T0000Z-211229T2030Z/
Bradley AR-
208 PM CST Wed Dec 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR CENTRAL BRADLEY COUNTY...

At 207 PM CST, a severe thunderstorm was located over Hermitage, or
13 miles southwest of Warren, moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Warren...                         Hermitage...
Hilo...                           Lanark...
Banks...                          Carmel...
Farmville...                      Gravelridge...
Mt Olive in Bradley County...     Jersey...
Sumpter...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 700 PM CST for southeastern
and southwestern Arkansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3338 9238 3338 9236 3347 9232 3348 9232
      3350 9231 3353 9232 3355 9231 3356 9232
      3370 9212 3360 9198 3353 9197 3353 9201
      3344 9201 3333 9236 3333 9238
TIME...MOT...LOC 2007Z 253DEG 37KT 3345 9220 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

61
655 
WWUS54 KLZK 292027
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
227 PM CST Wed Dec 29 2021

ARC011-292036-
/O.EXP.KLZK.SV.W.0296.000000T0000Z-211229T2030Z/
Bradley AR-
227 PM CST Wed Dec 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BRADLEY COUNTY WILL
EXPIRE AT 230 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CST for southeastern
and southwestern Arkansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Little Rock.

LAT...LON 3338 9238 3338 9236 3347 9232 3348 9232
      3350 9231 3353 9232 3355 9231 3356 9232
      3370 9212 3360 9198 3353 9197 3353 9201
      3344 9201 3333 9236 3333 9238
TIME...MOT...LOC 2026Z 237DEG 32KT 3354 9203 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 29, 5:31 AM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Dec 29, 5:31 AM CST, 8 hours 7 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
531 AM CST Wed Dec 29 2021

.AVIATION...

With the 12z issuance, have begun to see ceilings lift and
visibilities improve somewhat. However still seeing patchy dense
fog and forecast that to continue through midmorning. Showers and
thunderstorms will move into the area today. Ceilings and
visibilities are expected to be limited once again tonight, but
that this point remained optimistic with IFR forecast at most
terminals.

&&

.PREV DISCUSSION...(ISSUED 356 AM CST Wed Dec 29 2021)
SHORT TERM...Today Through Thursday Night

Complicated forecast on tap with dense fog currently being observed
across a wide swath of the forecast area. As a result did issue a
dense fog advisory through 15z.

Models somewhat disagree on the coverage of rain before 18z today.
At this point have trended towards the HRRR and kept precipitation
chances limited to extreme SE Arkansas through about 16z before
increasing POPs across the north. Models do generally agree that a
surface low will track into the state with a warm front that will be
located generally along interstate 40. As a result do believe the
greatest chance for severe weather to be located south and east of
interstates 30 and 40.  Compared to model runs yesterday...have
slowed down the onset of the strongest storms and expect them to
develop shortly before 00z with these storms pushing east of the CWA
by 04z. Do believe all modes of severe weather will be possible with
the best chances the closer to the Mississippi River the storms get.
Locating the exact location of the warm front this afternoon will be
the key to determining the location of the strongest storms.

Thursday will be noticeably quieter with dry weather forecast and
temperatures continuing to run about 20 degrees above normal for
this time of year.

LONG TERM...Friday Through Tuesday

A well pronounced H500 trough will be progressing southeastward from
the Pacific NW at the start of the period. Ahead of this feature, SW
flow aloft will be in place across the region. A lead shortwave will
work its way toward the state from the Baja Peninsula which will
aid in precip development across the area.

At the sfc, a cold front will be leading a very cold airmass from
the Northern Plains southward toward the middle of the country. An
area of low pressure will develop across SE Colorado and will begin
to move east along the main cold front. With the pressure gradient
tightening SW winds will increase and transport low level moisture
northward. Td values are expected to increase above 60 F across the
southeast half of the state Friday.

As the cold front moves into the state and the H500 shortwave
approaches, thunderstorms are expected to develop and move across
the area. This will likely take place from Friday evening through
Saturday morning. The cold front and associated cold airmass look to
progress across the state fairly efficiently, likely by 18z
Saturday.

The window of opportunity for severe potential will be in place
mainly from Friday evening into the morning hours Saturday. Some
ingredients for severe weather appear limited including sfc based
instability, which is restricted to southern/eastern portions of the
state. Aiding the potential for severe weather as well as heavy
rainfall will be a nocturnal LLJ of 50-60 kts that looks to setup
from northern LA into far northern MS. PW values across
central/southern AR look to climb into the 1.5-1.75 inch range
Friday night as well which could aid in locally heavy rainfall
amounts.

In the wake of the front as the intense H500 trough swings east
across the region, much colder air will rapidly filter into the
state. As temps plunge into the teens and twenties and NW winds
remain at or above 10 kts, wind chill values may fall into the
single digits or perhaps below zero across northern AR Sunday
morning. Dry weather will be seen for a few days near the end of the
period with a slow return of normal to above normal temperatures.

&&

.LZK Watches/Warnings/Advisories...
Dense Fog Advisory until 9 AM CST this morning FOR Baxter-
Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Faulkner-Fulton-
Garland-Grant-Hot Spring-Independence-Izard-Jefferson-Lawrence-
Lonoke-Marion-Ouachita-Perry-Pulaski-Randolph-Saline-Searcy-
Sharp-Stone-Van Buren-White.

&&

Aviation...65
Hazardous weather outlook, Dec 29, 11:07 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
1107 AM CST Wed Dec 29 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-301100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
1107 AM CST Wed Dec 29 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Dense fog is being observed across the state and will continue
across the afternoon. This will lead to hazardous driving
conditions due to the low visibility.

In addition, showers and thunderstorms will be ongoing or will be
developing for most of today. Where the stronger storms do
develop, locally heavy is expected with some flash flooding
possible.

Some of these storms could be severe mainly across portions of
southeastern Arkansas. Generally in locations to the south and
east of Interstates 30 and 40. With these strong storms all modes
of severe weather will be possible.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

A strong cold front will approach the state on Friday bringing the
chance for strong to severe thunderstorms across the state from
Friday afternoon into Saturday morning. In addition to the
possibility of severe weather, locally heavy rainfall will also be
possible. Strong S-SW winds will be seen across the state in advance
of the front with gusts approaching 30 mph at times.

Behind the front, significantly colder air will move into the state.
Wind chill values Sunday morning are expected to be in the single
digits or lower across northern Arkansas. W-NW winds behind the
front will be strong with gusts approaching 30 mph at times.

.Spotter Information Statement...

Spotter Activation May Be Needed

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Local storm report, Dec 29, 11:51 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1151 AM CST WED DEC 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      LITTLE ROCK             34.72N  92.35W
12/29/2021                   PULASKI            AR   BROADCAST MEDIA

            STREET FLOODING WAS REPORTED IN THE METRO.

&&

EVENT NUMBER LZK2100784

61

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:03 AM CSTDense Fog AdvisoryLZKBaxter, Calhoun, Clark, Cleburne, Cleveland, Conway and 20 more6 hr
Dec 29, 11:01 AM CSTFlash Flood WarningLZKFaulkner, Garland, Hot Spring, Lonoke, Pulaski, Saline84 min
Dec 29, 2:13 PM CSTSevere Thunderstorm WarningLZKBradley, Drew47 min
Dec 29, 2:30 PM CSTDense Fog AdvisoryLZKArkansas, Baxter, Bradley, Calhoun, Clark, Cleburne and 30 more21 hr
Dec 29, 2:39 PM CSTSpecial Weather StatementLZKDesha51 min
Dec 29, 2:46 PM CSTTornado WarningLZKArkansas, Desha, Drew, Lincoln15 min
Dec 29, 2:59 PM CSTSevere Thunderstorm WarningLZKDesha, Drew46 min
Dec 29, 5:18 PM CSTSpecial Weather StatementLZKOuachita27 min
Dec 29, 5:39 PM CSTSpecial Weather StatementLZKOuachita36 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.